Thunderstorm Wind, Lincoln
- When
- July 25, 4:44 PM MST to 5:00 PM MST
- Where
- Lincoln County, 5 mi N of Owinza
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.972, -114.050
A 60 mph wind gust measured 5 miles north of Owinza.
Several 50 knot plus severe thunderstorm wind gusts occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Several 50 knot plus severe thunderstorm wind gusts occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 25, 12:11 PM MST, 4 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 111 PM MDT Thu Jul 25 2024 .SHORT TERM...Tonight and Friday. Showers and thunderstorms are increasing early this afternoon, and will progress north and east through tonight. Many storms will produce little rain, but like yesterday...we will see plenty of storms with a decent burst of rain and gusty winds. There is a 50-90% chance of winds over 40 mph across a good chunk of eastern Idaho this evening, with some low end potential for gusts near 60 mph. A MARGINAL RISK for severe weather is still in place outside of the central mountains, but we wouldn't be surprised to strong outflow winds anywhere across our area. Thunderstorm potential decreases but still NOT ZERO overnight as storms shift east. We will see more storms tomorrow, although coverage is more limited and mainly across higher elevations along the Montana border...as well as the South Hills/Albion Mountains, southeast and eastern highlands. The potential for wind gusts is lower, only 30-70% over 35 mph and not really any signal for gusts closer t0 60 mph. Outside of storms, it will be breezy...especially across the central mountains and and Snake Plain/Magic Valley. We are looking at any wind-related headlines at the moment. For tomorrow night, we will already see the next round of showers and potential overnight storms lifting northeast out of Utah. Keyes .LONG TERM...Saturday through next Thursday. This weekend will feature the coolest temperatures we have seen since early July with highs each day in the 70s and 80s across our lower elevations. We will keep our daily isolated to scattered thunderstorm chances going through Saturday as a H5 shortwave trough lifts north out of the Great Basin, helping to introduce a 20-70% chance of showers and storms throughout the day with best chances across the Snake Plain south into Utah/Nevada and east into Wyoming. Following that shortwave trough, SW flow will be reintroduced over the area and will limit any shower and thunderstorm coverage to around a 10-30% chance along the Montana and Wyoming border regions. With predominant SW flow remaining in place for early next week, temperatures will remain seasonable under the increasing influence of high pressure overhead. By midweek next week, temperatures look to respond to a H5 ridge axis shifting overhead which will bring temperatures back to above normal levels with highs reaching the 90s to low 100s. Very dry air moving onshore from the Pacific at this time looks to keep the bulk of monsoon moisture south of Idaho through the work week next week which will also lead to breezy winds peaking each afternoon. By next weekend, long range model guidance supports the potential return to more shower and thunderstorm potential as a H5 trough in the NE Pacific moves onshore to WRN Canada. MacKay && .AVIATION...Predominant VFR and dry conditions will continue early this afternoon ahead of a cold front passing overhead later this afternoon and evening. This front will support isolated to scattered showers and thunderstorms regionwide with a 60-90% chance at KPIH and KBYI with a 40-60% chance at KIDA, KSUN, and KDIJ. Stronger storms will be capable of producing MVFR/IFR VIS with heavy rain and wind gusts in excess of 30-40 kts. Outside of convection, winds will remain elevated this afternoon with gusts to around 20-25 kts. Following this cold front today, breezy winds will help to introduce a drier airmass into place for Friday in addition to increased wildfire smoke from regional wildfires to our west. The latest HRRR smoke model shows visibility dropping at KBYI early Friday morning and to a lesser extent at other terminals as a mix of near-surface smoke and smoke aloft build into southeast Idaho. For tomorrow, expect some lingering shows and storms primarily SE of the Snake Plain where a 30-60% chance of thunderstorms exists with less than a 10 percent chance up towards the CNTRL Mountains. MacKay && .FIRE WEATHER...We will continue with RED FLAG WARNINGS through this evening for all zones EXCEPT for Zone 422. Thunderstorm coverage will be highest outside of the central mountains, where the warnings for Zone 475/476 are more for wind/RH but does include the potential for some thunderstorm development. There is a 50-90% chance of wind gusts over 40 mph over a broad area of central and eastern Idaho. There is a decent signal as well for gusts close to 60 mph, so we will be watching for that. Wetting rain potential is higher down south, with the best chance across Zone 427 where chances are in the 30-60% range. Chances are in the 30-40% range across the Magic Valley (425) and from Pocatello south and east (413) through this evening. Elsewhere they are ranging anywhere from almost zero to 25-ish percent. Showers and isolated thunderstorms will linger overnight generally along and east of I-15. For Thursday, we will see another round of storms across higher elevations outside of the central mountains. There IS an area of isolated storms possible from Borah northeast toward Gilmore Summit and Lone Pine during the afternoon. Coverage looks limited enough to preclude any RED FLAG WARNINGs for thunderstorms tomorrow. The potential for gusts is around 35 mph and down a bit to 30-70%, and really no signal for gusts near 60 mph. Wetting rain chances are down to 15-30% at best and mainly near the Montana border. Wind gusts do look similar (maybe slightly weaker in some spots) to today across the central mountains and Snake Plain. We will issue a RED FLAG WARNING at some point this afternoon or evening for Zones 410, 422, 475 and 476 for winds and low humidity. Saturday has the potential to be another RED FLAG day due to thunderstorms especially across Zone 476 and the rest of eastern Idaho away from the central mountains. We will need to monitor trends as there is some concern that early showers and storms may complicate (in a good way) the potential for higher coverage of lightning. Wetting rain and gust potential goes up again on the flip side. After we see lingering storms near the Montana border Sunday, we are back to warmer weather and dry conditions. Keyes && .AIR QUALITY...Air quality is in the good to moderate range across the area. However the 00z run of the HRRR smoke model shows a strong push of smoke moving through the Treasure Valley into the Magic Valley and Snake Plain Friday. Visibility could reduce to 5 to 10 miles and we could see deteriorating air quality on Friday. 13 && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM MDT this evening for IDZ410-411-413- 425-427-475-476. Red Flag Warning from Noon Saturday until 10 PM MDT for IDZ410-422-475-476. &&
Preliminary Local Storm Report
National Weather Service Pocatello ID
533 PM MDT Thu Jul 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Gst 3 WSW Paul 42.59N 113.84W
07/25/2024 M56 MPH Minidoka ID Mesonet
Mesonet station RPTI 3 WSW Paul.
&&Preliminary Local Storm Report
National Weather Service Pocatello ID
534 PM MDT Thu Jul 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Tstm Wnd Gst 6 NW Minidoka 42.80N 113.59W
07/25/2024 M52 MPH Minidoka ID Mesonet
Mesonet station MIN 6 NW Minidoka.
&&Special Weather Statement
National Weather Service Pocatello ID
534 PM MDT Thu Jul 25 2024
IDZ051-075-260015-
Shoshone/Lava Beds ID-Wood River Foothills ID-
534 PM MDT Thu Jul 25 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BLAINE AND NORTHEASTERN
LINCOLN COUNTIES THROUGH 615 PM MDT...
At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Gannett, or 15 miles south of Hailey, moving east at
25 mph.
HAZARD...Wind gusts in excess of 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Carey, Little Wood Reservoir, Picabo, Bellevue, and Gannett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4320 11438 4324 11437 4326 11438 4326 11439
4333 11440 4333 11453 4340 11453 4340 11455
4342 11455 4354 11385 4314 11382 4318 11455
4320 11455
TIME...MOT...LOC 2333Z 264DEG 26KT 4331 11441
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
DMHPreliminary Local Storm Report
National Weather Service Pocatello ID
538 PM MDT Thu Jul 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM Tstm Wnd Gst 4 ESE Minidoka 42.74N 113.42W
07/25/2024 M50 MPH Blaine ID Mesonet
UPR Hawley.
&&
CMPreliminary Local Storm Report
National Weather Service Pocatello ID
540 PM MDT Thu Jul 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Gst 7 NNW Idahome 42.52N 113.43W
07/25/2024 M51 MPH Cassia ID Dept of Highways
RWIS ITD12 Yale I-84.
&&
CMSpecial Weather Statement
National Weather Service Pocatello ID
543 PM MDT Thu Jul 25 2024
IDZ054-058-260015-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
543 PM MDT Thu Jul 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BANNOCK AND EAST
CENTRAL POWER COUNTIES THROUGH 615 PM MDT...
At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pocatello, moving northeast at 20 mph.
HAZARD...Wind gusts in excess of 35 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Pocatello, Chubbuck, and Portneuf Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4272 11251 4277 11260 4302 11240 4288 11215
TIME...MOT...LOC 2343Z 228DEG 18KT 4282 11247
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...35 MPH
MacKayThe Pocatello radar (KSFX), 112 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
6 thunderstorm wind. Local standard time, as filed.
A 60 mph wind gust measured 5 miles north of Owinza.
A 62 mph wind gust measured at Aberdeen.
The Sterling RWIS site measured 62 mph wind gust.
A 59 mph wind gust measured at the GRI INL INTEC/Grid 3 mesonet site.
The Naval Reactors Facility mesonet site measured a 62 mph wind gust.
The Sand Dunes mesonet site measured a 59 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206938, 1206945, 1206942, 1206952, 1206949, 1206948.